Strongly anomalous diffusion in sheared magnetic configurations

E. Vanden Eijnden, R. Balescu

Research output: Contribution to journalArticlepeer-review

Abstract

The statistical behavior of magnetic lines in a sheared magnetic configuration with reference surface x=0 is investigated within the framework of the kinetic theory. A Liouville equation is associated with the equations of motion of the stochastic magnetic lines. After averaging over an ensemble of realizations, it yields a convection-diffusion equation within the quasilinear approximation. The diffusion coefficients are space dependent and peaked around the reference surface x=0. Due to the shear, die diffusion of lines away from the reference surface is slowed down. The behavior of the lines is asymptotically strongly noo-Gaussian The reference surface acts like an attractor around which the magnetic lines spread with an effective subdiffusive behavior. Comparison is also made with more usual treatments based on the study of die first two moments equations. For sheared systems, it is explicitly shown that the Corrsin approximation assumed in the latter approach is no longer valid. It is also concluded dial the diffusion coefficients cannot be derived from the mean square displacement of the magnetic lines in an inhomogeneous medium.

Original languageEnglish (US)
Pages (from-to)815-823
Number of pages9
JournalPhysics of Plasmas
Volume3
Issue number3
DOIs
StatePublished - Mar 1996

ASJC Scopus subject areas

  • Condensed Matter Physics

Fingerprint Dive into the research topics of 'Strongly anomalous diffusion in sheared magnetic configurations'. Together they form a unique fingerprint.

Cite this